Alabama, 2001

Lightning Strike in Alabama, September 6, 2001

September 6, 2001 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 6, 2:00 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 6, 2:00 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT THU SEP 06 2001

WELL WE ARE HEADED FOR A CHANGE. TSTMS DEVELOPED DURING THE AFTERNOON
WEST OF THE DRIER AIR AS SHOWN ON THE SATELLITE WV. WILL USE 20
PERCENT POPS TO COVER THE EVENING HOURS. SHOULD DIMINISH AFTER
SUNSET. ON FRI SHORT WAVE DIGS A TROUGH INTO TX/OK AREA AND DRIER
AIR IN NE AL MOVES EAST. WILL USE CHANCE POPS FOR THAT PERIOD. ON
SATURDAY THE TROUGH STARTS EAST WITH THE SURFACE FRONT TO OUR WEST.
THE USUAL DIFFERENCE IN TIMING BETWEEN MODELS BUT WILL STAY WITH THE
SOMEWHAT SLOWER ETA. WILL USE LIKELY POPS ON SAT OVER CWFA AND
DRY AND COOLER FORECAST FOR DAY DAY 4 TO 7.

TEMPS IN GOOD AGREEMENT THROUGH SATURDAY AND WILL USE AVG OF THEM.
FIRST TASTE OF FALL COMING AT THE FIRST OF NEXT WEEK AND WILL
COMPROMISE BETWEEN THE COLDER FMR TEMPS AND WARMER MEX TEMPS FOR
SUNDAY THROUGH THURSDAY.

HSV 070/086 070/082 132
BHM 072/088 073/085 243
MGM 071/088 071/086 253

.BHM...NONE.

In the hours before

Special weather statement, Sep 6, 12:15 PM CST, 3 hours before
ALZ001>050-061530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU SEP 6 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

DRIER AND MORE STABLE AIR WILL FILTER INTO EAST ALABAMA THIS
AFTERNOON AND TONIGHT.  DEEPER MOISTURE OVER WESTERN ALABAMA WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGH THE
EARLY EVENING HOURS.  THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 1

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lamar

When
September 6, 3:15 PM CST
Where
Lamar County, Vernon
Deaths
1 direct, 0 indirect
Injuries
6 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

A Lamar County High School student, a ninth grader, was killed when he was hit by lightning during football practice according to newspaper reports. A Sheriff's dispatcher said the sky was overcast when the bolt hit the student. He was taken to the hospital immediately and later transferred to Children's Hospital in Birmingham where he died three days later. Several other students including football players and band members were also injured, none seriously.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lamar2001-09-0914MaleBall FieldDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266170.